New label warnings will alert consumers that the side effects of Lamictal, an antiseizure medication, may increase the risk of aseptic meningitis.
The FDA issued a drug safety communication on the GlaxoSmithKline drug on August 12, indicating that the Warnings and Precautions section of the drug label will be updated to list aseptic meningitis as a potential side effect. The FDA decided to add the warning to the label after reviewing 40 cases of patients taking Lamictal contracting aseptic meningitis.
Aseptic meningitis is an inflammation of the protective membranes covering the brain and spinal cord that is not caused by any detectable bacteria. Meningitis is considered a medical emergency due to its proximity to the brain, and if untreated in a timely fashion can result in deafness, cognitive problems and epilepsy. Types of aseptic meningitis can include drug-induced meningitis, viral meningitis and Lyme Disease. Symptoms can include:
- Neck Stiffness
- Light Sensitivity
Lamictal (lamotrigine) is approved by FDA for the treatment of epilepsy and bipolar disorder. The drug was first approved in 1994 and has been prescribed to more than 46 million people.
The FDA reported that most of the cases of aseptic meningitis from Lamictal resolved after patients were taken off the drug. In 15 cases the ailment returned when patients began taking Lamictal again.
The FDA recommended that patients contact their healthcare professionals if they were taking Lamictal and began experiencing symptoms of aseptic meningitis.